Alert archive / Arkansas / Tornado Warnings in 2002

Tornado Warning 6, NWS Little Rock, AR

March 9, 2002Van Buren County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 9, 2002, 1:52 AM CST for Van Buren County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2002, 1:52 AM CST (07:52 UTC)
Expired
Mar 9, 2002, 2:15 AM CST
In force
23 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Van Buren County, AR

The radar

The Little Rock radar (KLZK), 89 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 9:30 PM CSTTornado WatchSPC5 hr
Mar 9, 1:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 090752
TORLIT
ARC141-090815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
152 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  VAN BUREN COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 215 AM CST

* AT 147 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO ABOUT 3 MILES SOUTHWEST OF CLINTON...MOVING NORTHEAST AT 
  50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHIRLEY AND FAIRFIELD BAY AROUND 200 AM CST

&&

IF YOU ARE IN THE PATH OF THIS TORNADO...HEAD INDOORS NOW GO TO AN
INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. ABANDON MOBILES
HOMES NOW. MOVE TO A STRONG BUILDING OR UNDERGROUND SHELTER. IF THERE
ARE NO BUILDINGS NEARBY...LIE IN A DITCH TO AVOID FLYING DEBRIS. BUT
BEWARE OF RISING WATER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3571 9242 3562 9259 3549 9249 3551 9225
          3571 9224

$$

54

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 9, 12:09 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 9, 12:09 AM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 AM CST SAT MAR 9 2002

BASED ON CURRENT OBS ALONG AND BEHIND THE FRONT OVER OK...WENT AHEAD
AND ISSUED A WIND ADVY THRU SAT MRNG FOR MY N-CNTRL AND W-CNTRL
ZONES.

STILL HAVE SOME SVR STORMS TO CONTEND WITH...ALONG WITH THE TORNADO
WATCH UNTIL 2 AM CST. UPDATED ZONES ALREADY SENT.  ..44..

.LZK...
WIND ADVISORY THROUGH SATURDAY MORNING FOR ZONES ARZ003>005...
ARZ012>013...ARZ021>022...ARZ030...ARZ037>038...ARZ040>0 41...ARZ052.

In the hours before

Special weather statement, Mar 8, 10:20 PM CST, 3 hours 32 minutes before
ARZ003>007-012>015-021>024-030>032-037>044-052>054-090600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1020 PM CST FRI MAR 8 2002

...TORNADO WATCH IN EFFECT UNTIL 200 AM CST SATURDAY MORNING...

TORNADO WATCH NUMBER 13 HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL...
CENTRAL AND WEST-CENTRAL ARKANSAS UNTIL 200 AM SATURDAY MORNING.

AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER THIS EVENING
OVER NORTHERN AND WESTERN ARKANSAS. THE ACTIVITY FORMED IN ADVANCE
OF A STRONG COLD FRONT THAT WAS STILL OVER OKLAHOMA AT MID EVENING.

THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE REST
OF ARKANSAS OVERNIGHT AS THE COLD FRONT PUSHES EASTWARD. WITH WARM
AND UNSTABLE CONDITIONS IN PLACE ACROSS THE STATE...SOME OF THE
STORMS WILL BE CAPABLE BECOMING SEVERE.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HOWEVER...THE WIND PROFILE OVER THE REGION INDICATES SOUTHEAST WINDS
AT THE SURFACE AND SOUTHWEST WINDS ALOFT. THIS CHANGE IN WIND
DIRECTION WITH HEIGHT WILL RESULT IN THE POSSIBILITY OF ISOLATED
TORNADOES.

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO
OPERATORS SHOULD STAYED TUNED FOR POSSIBLE ACTIVATION LATER THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44
Local storm report, Mar 9, 1:22 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
122 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    WALDRON                   AR   WIND DAMAGE
03/08/02   SCOTT                          TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.

1045 PM    1 S ST JOE                AR   WIND DAMAGE
03/08/02   SEARCY                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0105 AM    DARDANELLE                AR   .75 INCH HAIL
03/09/02   YELL                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 AM    RUSSELLVILLE              AR   .75 INCH HAIL
03/09/02   POPE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

28
Special weather statement, Mar 9, 1:35 AM CST, 17 minutes before
ARZ003>007-012>016-021>025-030>033-037>045-052>056-091200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 AM CST SAT MAR 9 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS THROUGH 6 AM...

A STRONG COLD FRONT WAS PUSHING THROUGH EASTERN OKLAHOMA EARLY THIS
MORNING. ALONG THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS
HAD DEVELOPED...WITH THE LINE ADVANCING QUICKLY TOWARD ARKANSAS.
THERE WERE ALREADY SCATTERED THUNDERSTORMS DEVELOPING AHEAD
OF THE FRONT IN WESTERN ARKANSAS...WITH ISOLATED REPORTS OF SEVERE
WEATHER.

GIVEN THAT A SEVERE WEATHER REMAINS A THREAT ACROSS THE NATURAL
STATE...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH OF
NORTHERN AND CENTRAL ARKANSAS THROUGH 6 AM. THE WATCH INCLUDES AREAS
NORTH AND WEST OF HOPE...PINE BLUFF...NEWPORT AND PARAGOULD.

STORMS THAT DEVELOP IN THE WATCH AREA WILL HAVE A TENDENCY TO
MOVE QUICKLY...WITH A FAST MOVEMENT INCREASING THE POTENTIAL OF
WIND DAMAGE. DIME SIZE HAIL OR LARGER MAY OCCUR AS WELL.

PEOPLE ACROSS NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR
SEVERE WEATHER EARLY THIS MORNING. BE READY TO FIND A PLACE OF SAFETY
IF A WARNING IS ISSUED FOR YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:02 PM CSTSevere Thunderstorm WarningLZKLogan43 min
Mar 8, 10:15 PM CSTSevere Thunderstorm WarningLZKJohnson45 min
Mar 8, 10:26 PM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy49 min
Mar 8, 10:37 PM CSTSevere Thunderstorm WarningLZKMarion28 min
Mar 8, 10:51 PM CSTSevere Thunderstorm WarningLZKBaxter29 min
Mar 8, 11:06 PM CSTFlash Flood WarningLZKJohnson, Logan114 min
Mar 9, 12:04 AM CSTSevere Thunderstorm WarningLZKSearcy, Stone, Van Buren41 min
Mar 9, 12:49 AM CSTSevere Thunderstorm WarningLZKPope, Yell41 min
Mar 9, 2:02 AM CSTTornado WarningLZKStone28 min
Mar 9, 2:28 AM CSTTornado WarningLZKIzard32 min
Mar 9, 2:52 AM CSTSevere Thunderstorm WarningLZKBoone, Johnson, Logan, Newton, Scott53 min
Mar 9, 3:10 AM CSTSevere Thunderstorm WarningLZKPolk35 min
Mar 9, 3:27 AM CSTSevere Thunderstorm WarningLZKMarion, Pope, Searcy48 min
Mar 9, 3:57 AM CSTSevere Thunderstorm WarningLZKYell43 min
Mar 9, 4:05 AM CSTSevere Thunderstorm WarningLZKConway, Van Buren55 min
Mar 9, 4:19 AM CSTSevere Thunderstorm WarningLZKPerry46 min
Mar 9, 4:33 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Stone52 min
Mar 9, 4:41 AM CSTSevere Thunderstorm WarningLZKGarland, Saline49 min
Mar 9, 5:02 AM CSTSevere Thunderstorm WarningLZKIndependence, Pulaski, White53 min
Mar 9, 5:25 AM CSTSevere Thunderstorm WarningLZKLonoke55 min
Mar 9, 5:29 AM CSTSevere Thunderstorm WarningLZKSaline21 min
Mar 9, 5:57 AM CSTSevere Thunderstorm WarningLZKJackson, Prairie, Woodruff48 min
Mar 9, 6:35 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe45 min

Nearby

Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.